Ipilimumab in patients with cancer and the management of dermatologic adverse events

Mario E. Lacouture, Jedd D. Wolchok, Gil Yosipovitch, Katharina C. Kähler, Klaus J. Busam, Axel Hauschild

Research output: Contribution to journalReview article

110 Scopus citations

Abstract

Ipilimumab is a fully human monoclonal antibody that blocks cytotoxic T-lymphocyte antigen-4 to augment antitumor T-cell responses. Phase III studies have demonstrated survival benefit in both previously treated and treatment-naïve patients with metastatic melanoma. In clinical trials, adverse events (AEs) related to treatment with ipilimumab were mostly grade 1/2 (as per Common Terminology Criteria for AEs, Version 4.02), and mostly reversible with appropriate management. Distinct immune-related AEs that may reflect the mechanism of action of ipilimumab have been identified, and occur commonly in the skin, typically presenting as a maculopapular rash, which can be accompanied by pruritus, pruritus with no skin lesions, alopecia, and vitiligo. Histologic analyses have revealed epidermal spongiosis, and perivascular CD4+ T-cell infiltrates with some eosinophils in areas of rash. Timely implementation of toxicity-specific treatment guidelines that emphasize vigilance and early intervention allows mitigation of dermatologic AEs. Adherence to guidelines is necessary to maintain quality of life, ensure consistent dosing, and obtain the best possible clinical outcome.

Original languageEnglish (US)
Pages (from-to)161-169
Number of pages9
JournalJournal of the American Academy of Dermatology
Volume71
Issue number1
DOIs
StatePublished - Jul 2014

Keywords

  • adverse event management
  • dermatologic
  • immune-related
  • ipilimumab
  • melanoma
  • pruritus
  • rash
  • vitiligo

ASJC Scopus subject areas

  • Dermatology

Fingerprint Dive into the research topics of 'Ipilimumab in patients with cancer and the management of dermatologic adverse events'. Together they form a unique fingerprint.

Cite this